Hail, Henry
- When
- June 30, 8:30 PM CST to 8:35 PM CST
- Where
- Henry County, Henry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.200, -88.420
An upper level disturbance combined with a weak cold front to trigger isolated thunderstorms across West Tennessee during the evening hours. A few storms were severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance combined with a weak cold front to trigger isolated thunderstorms across West Tennessee during the evening hours. A few storms were severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 7:44 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 844 PM CDT TUE JUN 30 2009 .DISCUSSION... THE COLD FRONT WAS LOCATED WAS LOCATED JUST NORTH OF PADUCAH AND EXTENDS WEST ACROSS SOUTHERN MISSOURI AND NORTHEAST ACROSS NORTHWESTERN KENTUCKY. A FEW SEVERE STORMS WERE ALONG THE FRONT...MAINLY IN KENTUCKY AND MOVING EAST. THE STORMS THAT WERE AFFECTING CENTRAL ARKANSAS HAVE SUNK SOUTH AND ARE NOW AFFECTING SOUTHERN ARKANSAS...CENTRAL MISSISSIPPI AND NORTHERN LOUISIANA. AS THE FRONT DRIFTS FARTHER SOUTH TONIGHT...WILL CONTINUE WITH SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 40. THE CURRENT FORECAST HANDLES THIS PRETTY WELL. MADE ONLY MINOR ADJUSTMENTS TO SKY...DEWPOINT...RH AND HEAT INDEX GRIDS. UPDATE OUT SHORTLY. AC && .PREV DISCUSSION... /ISSUED 305 PM CDT TUE JUN 30 2009/ THE MIDSOUTH WILL REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH THE WEEKEND... AS A DEEP CUT OFF LONGWAVE TROF OVER THE GREAT LAKES IS SLOW TO LIFT OUT. THIS PATTERN WILL BRING SOME RELIEF FROM THE RECENT HEAT OVER THE MIDSOUTH...WITH AFTERNOON TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. FOR THE TONIGHT PERIOD... AN UPPER SHORTWAVE IS HELPING TO DESTABILIZE THE LOWER ATMOSPHERE ALONG A COLD FRONT DROPPING THROUGH THE OZARK PLATEAU. THIS SURFACE FRONT WILL EVENTUALLY DROP INTO THE MIDSOUTH LATE THIS EVENING...LIKELY AFTER THE BOUNDARY LAYER HAS STABILIZED. AS IS THE CASE WITH NORTHWEST FLOW...CANNOT RULE OUT ISOLATED STORMS WELL AFTER SUNSET...PARTICULARLY AS THE 18Z NAM12 SHOWS A RATHER SHARP BAROCLINIC ZONE AT 850MB OVERNIGHT. FOR SHORT TERM...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR THE ACTIVITY DRIFTING IN FROM CENTRAL AND NORTHERN AR...FOLLOWED BY A SLIGHT CHANCE OF ELEVATED STORMS LATE TONIGHT. MUCH OF THE MIDSOUTH IS GOING INTO A THIRD WEEK WITH NO RAIN. THE GFS/ECMWF MODELS HAVE TRENDED A LITTLE CLOSER TOGETHER FOR THE LATE WEEK PERIODS...WHEN RAIN CHANCES WILL BE GREATEST. THE ECMWF IS STILL SLIGHTLY STRONGER WITH THE UPPER LEVEL HEIGHT RIDGE OVER THE SOUTHERN PLAINS... RESULTING IN A STORM TRACK ALONG AND JUST NORTH OF THE MIDSOUTH REGION THURSDAY THROUGH SATURDAY. HOWEVER...THE EUROPEAN MODEL EVENTUALLY BREAKS DOWN THE UPPER RIDGE BY LATE WEEKEND INTO EARLY NEXT WEEK. WILL CONTINUE WITH AN OVERALL MODEL COMPROMISE... WITH 20 TO 30 PERCENT RAIN CHANCES IN THE EXTENDED PERIODS. PWB && .AVIATION... 00Z TAF CYCLE A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS EVENING (AROUND 03Z JBR/04Z MEM AND MKL/06Z TUP). HAVE MAINTAINED CB IN MEM...JBR...AND MKL THIS EVENING PRIOR TO FRONTAL PASSAGE AS ISOLATED THUNDERSTORM CHANCES WILL CONTINUE. SKIES SHOULD CLEAR WITH VFR CONDITIONS EXPECTED AFTER FRONTAL PASSAGE WITH NORTHWEST WINDS. THESE CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS IN. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 71 93 71 89 / 20 10 10 20 MKL 64 88 60 86 / 20 10 10 20 JBR 66 90 64 88 / 20 10 10 20 TUP 66 93 65 94 / 20 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 317 AM CDT TUE JUN 30 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 317 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO EASTERN ARKANSAS THIS AFTERNOON. STRONG STORMS MAY DEVELOP IN ASSOCIATION WITH THE DISTURBANCE. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 651 PM CDT TUE JUN 30 2009 ARZ058-010030- PHILLIPS AR- 651 PM CDT TUE JUN 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 21 MILES NORTHWEST OF MARVELL TO 25 MILES WEST OF WATKINS CORNER AT 652 PM CDT...MOVING SOUTHEAST AT 35 MPH. PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE... HELENA...MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 730 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 737 PM CDT TUE JUN 30 2009 ARZ058-MSZ010-010115- PHILLIPS AR-COAHOMA MS- 737 PM CDT TUE JUN 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS... WEST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF CRUMROD AT 738 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN COAHOMA AND PHILLIPS COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 815 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DESOTO LAKE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 801 PM CDT TUE JUN 30 2009 TNZ004-010130- HENRY TN- 801 PM CDT TUE JUN 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 15 MILES NORTHWEST OF PARIS LANDING STATE PARK AT 801 PM CDT...MOVING SOUTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 905 PM CDT TUE JUN 30 2009 TNZ003-004-021-010230- CARROLL TN-HENRY TN-WEAKLEY TN- 905 PM CDT TUE JUN 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER GLEASON AT 905 PM CDT...MOVING EAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 930 PM CDT.
The Paducah radar (KPAH), 102 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated in excess of 60 mph in Bruceton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184833, 184834.